Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 17, NWS La Crosse, WI

June 2, 20204 counties in Wisconsin; Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:32 PM CDT for 4 counties in Wisconsin; Houston County, Winona County, Minnesota. It was in force for 43 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:32 PM CDT (23:32 UTC)
Expired
Jun 2, 2020, 7:15 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Houston County, MN, Winona County, MN, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 14 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:33 PM CDTTSTM WND GST 59Onalaska, WI
Jun 2, 6:35 PM CDTTSTM WND DMG2 Ese La Crosse, WITWO LARGE LIMBS DOWN ON BLISS ROAD, PARTIALLY BLOCKING DOWNHILL LANE. TIME ESTIMATED FROM RADAR.
Jun 2, 6:35 PM CDTHAIL 1.25Holmen, WIREPORT RELAYED VIA SOCIAL MEDIA.
Jun 2, 6:36 PM CDTTSTM WND DMG1 Se La Crosse, WIONE LARGE LIMB DOWN ON CORNER OF LOSEY BLVD AND MAIN ST. TIME ESTIMATED FROM RADAR.
Jun 2, 6:36 PM CDTHAIL 1.75Dakota, MN
Jun 2, 6:40 PM CDTTSTM WND DMGHouston, MN3 TREES FELL ONTO A HOUSE.
Jun 2, 6:40 PM CDTTSTM WND DMGMound Prairie, MNPOWER LINES DOWN.
Jun 2, 6:40 PM CDTHAIL 1.5Holmen, WIRELAYED VIA SOCIAL MEDIA.
Jun 2, 6:41 PM CDTHAIL 12 Sse Holmen, WI
Jun 2, 6:45 PM CDTTSTM WND DMGCoon Valley, WI2 LARGE PINE TREES BLOWN DOWN.
Jun 2, 6:50 PM CDTTSTM WND DMG5 Nne Stoddard, WILARGE TREE DOWN AND OTHER BRANCHES.
Jun 2, 6:52 PM CDTTSTM WND GST 572 Ne Mound Prairie, MN.
Jun 2, 6:52 PM CDTTSTM WND GST 572 Ne Mound Prairie, MN
Jun 2, 6:54 PM CDTTSTM WND GST 593 Ssw Barre Mills, WI.
Jun 2, 6:54 PM CDTTSTM WND GST 593 Ssw Barre Mills, WI
Jun 2, 6:56 PM CDTHAIL 0.51 Nw La Crescent, MN
Jun 2, 7:15 PM CDTTSTM WND GST 631 Nnw Viroqua, WI63.3 MPH REPORTED AT AIRPORT AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KARX 022332
SVRARX
MNC055-169-WIC063-081-121-123-030015-
/O.NEW.KARX.SV.W.0017.200602T2332Z-200603T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
632 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Houston County in southeastern Minnesota...
  La Crosse County in west central Wisconsin...
  Northwestern Vernon County in southwestern Wisconsin...
  Southwestern Monroe County in west central Wisconsin...
  South central Trempealeau County in west central Wisconsin...

* Until 715 PM CDT.

* At 632 PM CDT, severe thunderstorms were located along a line
  extending from near West Salem to near Lanesboro, moving southeast
  at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  West Salem and Bangor around 640 PM CDT.
  Coon Valley around 700 PM CDT.
  Viroqua and Westby around 715 PM CDT.

Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, County Roads G And H, Brinkman Ridge,
Jersey Valley County Park, Irish Hill, North Side Of La Crosse and
South Side Of La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4373 9039 4348 9122 4350 9122 4350 9162
      4375 9173 4385 9174 4407 9136
TIME...MOT...LOC 2332Z 330DEG 21KT 4386 9110 4370 9202 

HAIL...1.50IN
WIND...70MPH
 
$$

Lee
2 follow-up statements
412 
WWUS53 KARX 022334
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
634 PM CDT Tue Jun 2 2020

MNC055-169-WIC063-081-121-123-030015-
/O.CON.KARX.SV.W.0017.000000T0000Z-200603T0015Z/
Winona MN-Houston MN-La Crosse WI-Vernon WI-Monroe WI-Trempealeau WI-
634 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON...LA CROSSE...NORTHWESTERN
VERNON...SOUTHWESTERN MONROE AND SOUTH CENTRAL TREMPEALEAU
COUNTIES...

At 633 PM CDT, severe thunderstorms were located along a line
extending from near West Salem to near Lanesboro, moving southeast at
25 mph. At 535 PM golf ball sized hail was reported near Holmen.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  West Salem and Bangor around 640 PM CDT.
  Coon Valley around 700 PM CDT.

Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, County Roads G And H, Brinkman Ridge,
Jersey Valley County Park, Irish Hill, North Side Of La Crosse and
South Side Of La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4373 9039 4348 9122 4350 9122 4350 9162
      4375 9173 4385 9174 4407 9136
TIME...MOT...LOC 2333Z 330DEG 21KT 4386 9110 4370 9202 

HAIL...1.75IN
WIND...70MPH
 
$$

Lee
384 
WWUS53 KARX 022342
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
642 PM CDT Tue Jun 2 2020

MNC055-169-WIC063-081-121-123-030015-
/O.CON.KARX.SV.W.0017.000000T0000Z-200603T0015Z/
Winona MN-Houston MN-La Crosse WI-Vernon WI-Monroe WI-Trempealeau WI-
642 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON...LA CROSSE...NORTHWESTERN
VERNON...SOUTHWESTERN MONROE AND SOUTH CENTRAL TREMPEALEAU
COUNTIES...

At 642 PM CDT, severe thunderstorms were located along a line
extending from near Sparta to 6 miles north of Spring Grove, moving
southeast at 65 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  Cashton around 645 PM CDT.
  New Albin around 700 PM CDT.

Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, County Roads G And H, Brinkman Ridge,
Jersey Valley County Park, Irish Hill, North Side Of La Crosse and
South Side Of La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4373 9039 4348 9122 4350 9122 4350 9162
      4375 9173 4385 9174 4407 9136
TIME...MOT...LOC 2342Z 297DEG 56KT 4387 9082 4366 9165 

HAIL...2.00IN
WIND...70MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 2, 6:22 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Updated at 615 PM CDT Tue Jun 2 2020

Very steep mid level lapse rates (700-500 mb around 8 C/km) with
FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting
vigorous convection with large hail. With numerous outflow
boundaries and some drier air aloft, damaging wind gusts are also
likely. With wind shear not very impressive (deeper, stronger
removed to the north in the cooler air), tornado risk appears low
at this time. Storms should clear the area by midnight as the
surface front clears the area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Jun 2 2020

Main aviation concern this evening is widespread, rapid, and
intense thunderstorm development. With abundant instability,
storms are producing large hail and strong surface winds. Periods
of storms will continue for the next several hours, and should
move out of the area by midnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DMD
LONG TERM...DTJ
AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 5:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW TREMPEALEAU        44.02N 91.45W
06/02/2020  M1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&
Local storm report, Jun 2, 5:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 W WHITEHALL           44.37N 91.35W
06/02/2020                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, Jun 2, 5:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 S WINONA              44.03N 91.66W
06/02/2020  E1.75 INCH       WINONA             MN   TRAINED SPOTTER

&&
Local storm report, Jun 2, 6:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             TREMPEALEAU             44.01N 91.44W
06/02/2020  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA PHOTO.

&&
Local storm report, Jun 2, 6:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             3 S NEILLSVILLE         44.51N 90.60W
06/02/2020  E0.70 INCH       CLARK              WI   PUBLIC

            RELAYED VIA PHONE.

&&
Local storm report, Jun 2, 6:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             HOLMEN                  43.96N 91.26W
06/02/2020  E1.25 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:11 PM CDTSpecial Weather StatementARXClark49 min
Jun 2, 5:18 PM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau42 min
Jun 2, 5:31 PM CDTSevere Thunderstorm WarningARXJackson44 min
Jun 2, 5:35 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau40 min
Jun 2, 5:52 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau38 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 2, 5:59 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau31 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau23 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningARXClark, Jackson39 min
Jun 2, 6:25 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, La Crosse, Monroe, Trempealeau50 min
Jun 2, 6:44 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
Jun 2, 6:59 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Richland, Vernon61 min
Jun 2, 5:14 PM CDTSpecial Weather StatementARXWinona46 min
Jun 2, 6:31 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted89 min
Jun 2, 6:55 PM CDTSevere Thunderstorm WarningARXMower80 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.